CMS/SMC
Canadian Mathematical Society
www.cms.math.ca
Canadian Mathematical Society
  location:  About Usmedia releases
About Us        
CMS/SMC
MEDIA RELEASE — November 4, 2014

Canadian Mathematical Society

MEDIA RELEASE
November 4, 2014

2014 G. de B. Robinson Award winners announced

CMS honours two unique research contributions

G. de B. Robinson
(1906-1992)

OTTAWA — The Canadian Mathematical Society (CMS) is pleased to announce the co-recipients of the 2014 G. de B. Robinson Award. Jonathan M. Borwein (Newcastle, NSW), Armin Straub (Illinois), James Wan (Newcastle, NSW), and Wadim Zudilin (Newcastle, NSW) are being honoured for their paper “Densities of Short Uniform Random Walks” (with an appendix by Don Zagier), Canadian Journal of Mathematics (CJM), 64:5 2012, pp. 961-990. At the same time, Jan Nekovář (Université Pierre et Marie Curie) is being honoured for his paper “Level Raising and Anticyclotomic Selmer Groups for Hilbert Modular Forms of Weight Two" CJM, 64:3 2012, pp. 588-649.

"These are wonderful and engaging research papers” said Karl Dilcher, Chair, CMS Publications Committee “They reflect a quality and discipline well-deserving of honour for the contribution they make to mathematical sciences research.”

The paper by Borwein et al studies the densities of uniform random walks in the plane with a special focus on the case of short walks with three or four steps and less completely those with five steps. “This is a wonderful article that is written in an engaging style and brings a heroic project to a triumphant conclusion,” noted Robert McCann, Editor-in-Chief (EIC), CJM.

The paper by Nekovář establishes strikingly general finiteness results for Selmer groups attached to Hilbert modular forms over totally real fields and anti-cyclotomic characters of a CM extension when the associated L-function has at most a simple zero at its central point. "It can lay claim to being a definitive treatment of central questions growing out of the Birch and Swinnerton-Dyer conjecture for elliptic curves over totally real fields," observed Henry Kim, the other CJM EIC.

The G. de B. Robinson Award is named for Gilbert Robinson, the third president of the CMS. Robinson, along with H.S.M. Coxeter, established the Canadian Journal of Mathematics (CJM) and acted as the managing editor for 30 years. The award is given out to recognize outstanding contributions to the CJM or the Canadian Mathematical Bulletin (CMB). The individual authors of the award-winning papers for 2014 are accomplished mathematicians in their own right as outlined in the overview below of their respective research undertakings.

Recipient profiles
Jonathan Borwein (FRSC, FAA) is currently Laureate Professor in the School of Mathematical and Physical Sciences and Director of the Priority Research Centre in Computer Assisted Research Mathematics and its Applications at the University of Newcastle. An ISI highly cited scientist and former Chauvenet prize winner, he has published widely in various fields of mathematics, especially optimization, computational number theory, and various brands of analysis. An Ontario Rhodes Scholar (1971), he was President of the Canadian Mathematical Society (2000-2002) and spent most of his career at Dalhousie and Simon Fraser (with periods in Waterloo and Carnegie-Mellon) before moving to Australia in 2008.
Armin Straub is originally from Heusenstamm, Germany, but has spent five years in New Orleans at Tulane University, completing his Ph.D. in 2012 under the guidance of Victor Moll. A semester and two summers of that time he spent at Newcastle University working with Jonathan Borwein. Since Fall 2012, he is a J.L. Doob postdoc at the University of Illinois at Urbana-Champaign. During that time, Armin has also enjoyed spending one year at the Max Planck Institute for Mathematics in Bonn. Armin's research has a focus on the many aspects of special functions, especially hypergeometric and modular ones, and he enjoys working on problems highlighting their connections to number theory, combinatorics and computer algebra.
James Wan is an assistant professor at Singapore University of Technology and Design. He obtained a BSc degree from the University of Melbourne in 2008, and a PhD in mathematics from the University of Newcastle in 2013. As a graduate student, he won the B. H. Neumann prize for the best student talk at the Annual Meeting of the Australian Mathematical Society. He does research in special functions, number theory, and experimental mathematics; in particular, he has been interested in uniform random walks, elliptic integrals, and Ramanujan-type mathematics. He has coauthored the book "Lattice Sums Then and Now", published by Cambridge University Press.
Wadim Zudilin is a number theorist who received his doctorate from the Moscow State University in 1995 where he stayed as an Assistant Professor until 2000 and an Associate Professor until 2008, with research periods as an Ostrowski Fellow (IHP and Paris 6 in 1999), a Humboldt Fellow (Cologne University in 2003) and a Max-Planck-Society Fellow (MPIM Bonn, several times in 2006--2009). From 2006 to 2008 he also held a position of Senior Researcher at the Steklov Mathematical Institute of the Russian Academy of Sciences. In 2009 he joined the University of Newcastle (NSW, Australia) as an A/Professor, and in 2013 was promoted to Professor.
Jan Nekovář was born in Prague, where he obtained his Ph.D. in 1991. He was a Miller Fellow in Berkeley and a member of the Mathematical Institute of Charles University in Prague. In 1995 he moved to the University of Cambridge, where he was a lecturer and then a reader. Since 2002 he has been a professor at Université Paris 6 (Université Pierre et Marie Curie). His main research interests are in number theory and in arithmetic aspects of automorphic forms.

For more information, please contact:

Robert McCann or Henry Kim
Editors-in-Chief
Canadian Journal of Mathematics
cjm-editors@cms.math.ca
or Johan Rudnick, Executive Director
Canadian Mathematical Society
(613) 722-2662
director@cms.math.ca

About the Canadian Mathematical Society (CMS)

The CMS is the national mathematics organization that promotes the advancement, discovery, learning, and application of mathematics. The Society's activities cover the whole spectrum of mathematics including: scientific meetings, research publications, and the promotion of excellence in mathematics education at all levels. The CMS annually sponsors mathematics awards and prizes that recognize outstanding achievements.


© Canadian Mathematical Society, 2017 : https://cms.math.ca/